Skin rashes often accompany drug-induced liver injury.
The findings suggest that DISI/DILI comorbidity is not uncommon, and may hint at underlying mechanisms that could be used to tailor treatment, according to Harshad Devarbhavi, MD, who presented the study at the annual meeting of the American Association for the Study of Liver Diseases. "My message was that people should work more and see if there's any type of genotype or HLA [human leukocyte antigen] that produces this reaction. It's a multi-system disease. It doesn't belong to dermatologists, it's a domain that also belongs to hepatologists," said Dr. Devarbhavi, who is a hepatology fellow at St. John's Medical College in Bangalore, India.
DISI is more common than DILI, and may or may not be caused by an immune response. The two conditions were previously known to co-occur, but it is rarely reported because dermatologists and hepatologists report findings in different journals.
The researchers defined DILI as a fivefold or greater increase in aspartate aminotransferase (AST) or alanine aminotransferase (ALT); a threefold or greater increase with symptoms, including cutaneous reactions; any elevation of AST, ALT, or alkaline phosphatase (ALP) accompanying a bilirubin increase of 2 mg/dL or more; or a twofold or higher increase in ALP combined with a cutaneous reaction.
They analyzed 921 DILI patients from a single registry in India, who were seen between 1997 and April 2018. All patients with skin reactions were seen by dermatologists and competing causes were excluded. A total of 28% of patients with DILI also had DISI, 13% of whom were also HIV positive; 56% developed jaundice. The mean age of patients with DILI/DISI was 35 years, compared with 42 years in DILI-only patients (P = .001) and the mean duration of drug therapy was 42 days, compared with 89 days (P = .002). Twelve percent of DILI/DISI patients died, which was lower than the 17% mortality in those with DILI alone.
Of the DILI/DISI patients, 59% experienced DRESS, and 19% had Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN). Six percent of patients with DRESS died, as did 22% of those with SJS/TEN. Mortality was 16% among those with other skin manifestations. Eighteen percent of those with jaundice died, compared with 3% of those without jaundice.
Thirty patients with DILI/DISI died; 37% (11) of them had SJS/TEN, compared with 17% of survivors (P = .01). DRESS was more common in survivors (62% vs. 33%; P = .02).
Of DILI/DISI and SJS/TEN cases, 75% were associated with four drug classes: antiepileptic drugs, dapsone, antiretroviral therapies, and leflunomide.
"The liver is the biggest internal organ in the body, and skin is the largest external organ, so there is some correlation between the two, but people haven't looked at it. People should come together and see why some drugs produce both these injuries. I think there is some mechanistic information in these drugs," Dr. Devarbhavi said.
SOURCE: Devarbhaui H et al. Hepatology 2018 Oct 1;68:S1, Abstract 37.
BY JIM KLING
REPORTING FROM THE LIVER MEETING 2018
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||CUTANEOUS DRUG REACTIONS|
|Date:||Jan 1, 2019|
|Previous Article:||AEDs strongly linked to SJS, toxic epidermal necrolysis.|
|Next Article:||Study identifies potential biomarkers for an increased risk of SCARs.|